Q. If I had unprotected sex after missing birth control pill, could I be pregnant?

Answered by
Dr. Uzma Arqam
and medically reviewed by iCliniq medical review team.
Published on Mar 28, 2018

Hello doctor,

I accidentally missed one birth control pill. I have been on Levlen for many years, and this has never happened before. I did not realize until the next night the one from the day before was there, so I took both pills together. I had unprotected sex with my partner a day later, I have continued pills as normal. Is there a chance I could be pregnant? I was due for my period yesterday, and it still has not come.

Dr. Uzma Arqam

Obstetrics And Gynaecology
#

Hello,

Welcome to icliniq.com.

Levlen is a combined oral contraceptive pill that contains Ethinylestradiol/Levonorgestrel. It acts by inhibition of ovulation. It increases the risk of heart attack, stroke and blood clot so better to avoid for years and years. It is also contraindicated in few conditions like a migraine with aura, SLE, etc.

You can have other choices of contraception as well that could be more convenient and easy like mini-pills containing Progestogen-only safe and same method of usage as you are up to now if, it is more convenient or preferable to you. Other choices of contraception like injectables Medroxyprogesterone for 12 weeks you cannot have any stress of taking pills and can have again after 12 weeks. The better choice is Mirena (Levonorgesterone) that is an intrauterine device for contraception for around three years, but if you want to discontinue it before that, you can ask your doctor to remove it even after one year.

You missed Levlen and took two pills next day. Rule of missed pill for oral contraceptive pills is if less than three pills missed or low dose estrogen one pill, take next pills as per schedule, no need extra precautions. If missed pills three or greater or low dose estrogen two pills then take a missed pill and extra precautions for seven days. If in the third week of the cycle, you missed pill then omit pill-free interval. And if missed in the first week, use emergency contraception. You can check which time cycle you missed the pill and also follow regular menses coming on time.

For more information consult an obstetrician and gynecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


I have spotting while on Tri-Sprintec. Please help.

Query: Hi doctor, I have been taking the birth control pill, Tri-Sprintec for almost five years now. I started my new pack of pills on 19 of last month. I had intercourse twice on 20th and once on the 21st of last month. I used to take my pill between 7 and 8 AM. One day I had pill at 6:30 AM as I woke up ...  Read Full >>


Dr. Geeta Priyadarsini Kamminana
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. The brown rusty vaginal discharge appears to be one of the side effects of Tri-Sprintec (combination of Norgestimate and Ethinyl estradiol). Irregular periods, unscheduled bleeding and vaginal spotting are side effects during the first few months of starting Tri-Sprinte...  Read Full

Can unprotected sex on third day of period cause pregnancy?

Query: Hello doctor, I and my fiancee had unprotected sex on the third day of her period. I did not ejaculate inside her. And she also has the history of an irregular period but from the past three months, she is getting her regular period. I just want to know what are the chances of pregnancy.  Read Full >>


Dr. Richa Agarwal
Obstetrician And Gynaecologist

Answer: Hello, Welcome to icliniq.com. I have gone through your history and understand your concerns. As you had unprotected sex, the chances of pregnancy are there in your case but as it is done on the third day of menses that is why there is no chance of pregnancy in your case. These symptoms could be d...  Read Full

Is it safe to take oral contraceptive pill?

Query: Hi doctor, My girlfriend had irregular periods and USG pelvis showed PCOD. So, she is taking COCP. In spite of taking the drug properly, she missed her period this month. Is anything wrong with her? What to do now? Does she need to continue the drug? Or should she stop it? I heard that COCP may caus...  Read Full >>


Dr. Dattaprasad Balasaheb Inamdar
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. Combined oral contraceptive pill (COCP) is absolutely safe for her. It does not cause cancer (low dose COCP). Just check the content of COCP which she is taking. If dose of Estrogen (Ethinyl estradiol) is 20 or 30 mcg, she can safely continue the medicine. In fact, COCP...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Obstetrician & Gynaecologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.